Related Experiment Video
Updated: Sep 15, 2026

Methods for ECG Evaluation of Indicators of Cardiac Risk, and Susceptibility to Aconitine-induced Arrhythmias in Rats Following Status Epilepticus
Published on: April 5, 2011
Lethal suicidal intoxication with propafenone, after a history of self-inflicted injuries
1Institute of Legal Medicine, UK Benjamin Franklin, Free University, Berlin, Germany.
Abstract:
Report of a suicidal mono-intoxication with the class IC antiarrythmic drug propafenone. A 20-year-old female physician's assistant secretly ingested the substance (presumably 20 tablets per 300 mg) about 4-6 h before her death, and in the interim remained under the supervision of her physician. An ECG taken about 1/2-2 h after ingestion showed widening of the QRS complex and signs of an acute load of the right ventricle; the clinical symptoms were nausea, vomiting and hypotonia. After about 4 h without serious symptoms acute loss of consciousness and cardiac failure occurred, resuscitation efforts remained unsuccessful. At autopsy propafenone was found in blood (12 micrograms ml-1), liver (60 micrograms g-1) and cardiac muscle (11 micrograms g-1).
Related Concept Videos
Prevention of Further Absorption of Poison
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is slower than the...
Parenteral Anesthetics: Overview
Drug Toxicity: Dose-Dependent Reactions
Pharmaceutical Poisoning: Potential Scenarios
Pharmaceutical Poisoning: Treatment Strategies

